Home
Up
Help for Problems
Appointment Booking
Consultation
Question of the Month
FAQ
Newsletter
Media Coverage
Search
Links
Books
Dr Redmond Biography
Research
Privacy Statement




 

Question of the Month

Q: I was prescribed 100mg of Aldactone per day by my dermatologist, to treat acne, but I've been doing some research since and I realized that it can actually worsen your testosterone level (cause facial hair, deeper voice etc.) How can an anti-androgenic drug have this adverse effect and am I in danger of having these unwanted effects with my dosage? Thanks for answering me, I am really worried...

A: I am frequently asked questions similar to this one. Spironolactone (Aldactone) does not have testosterone-like effects. This medication has been around a long time and there is much misinformation about it, even on the official package insert. I'm not sure how all this got put there but it is from a long time ago when methods of clinical research were much less refined than they are now.

With problems related to excessive testosterone effect spiro can only help, it will not make them worse. As with any medication, it does not work as well for everybody. Usually however, it does help. It does work slowly so the problem, especially alopecia, may get worse before the medication starts to work.

Spiro can cause mild dehydration due to increased salt and water loss. This can almost always be prevented by drinking plenty of water. Some need to increase salt intake but this needs to be discussed with your doctor.
Spiro sometimes makes periods come closer together but this can be prevented by taking it with birth control pills - again, something to discuss with your doctor.

Spiro may work best when combined with other medications, especially when the testosterone level is high. Of course, as with any medication which blocks testosterone, it is essential not to be taking it if pregnant. Effective contraception is a must.

Just to repeat: spironlactone will not make acne, increased hair growth or alopecia worse!

Hope this is helpful.

Sincerely,

Geoffrey Redmond, MD


Read Other Questions ->

Read Articles on Similar Subjects ->

Search for topic ->

 

Home  Consultation  Help for Hormone Problems   Question of the Month   FAQ
Newsletter  Media Coverage 
Links  Biography  Research   Privacy Statement   Map to Clinic

Information provided by Hormone Center of New York  212-338-0002
Copyright © 2008 Hormone Center of New York.
E-mail: info@hormonehelpny.com 
 

This web site is not intended as a substitute for medical advice.
The reader should regularly consult a physician in all matters relating to his/her health,
and particularly in respect of any symptoms that may require diagnosis or medical attention.

Copyright © 2008 Hormone Center of New York.  Last modified: 03/23/08
Site designed and hosted by